Alabama, 2009Hail and Damaging Winds in Alabama, July 5 to 9, 2009
July 5 to 9, 2009 · NWS BMX · 19 events in 10 counties and zones
A weak stationary front caused isolated to scattered strong to severe thunderstorms for several days across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak stationary front caused isolated to scattered strong to severe thunderstorms for several days across Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 5:25 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 5, 5:25 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT SUN JUL 5 2009
.UPDATE...FOR AVIATION DISCUSSION.
&&
.DISCUSSION...
LARGE AREA OF CONVECTION POISED TO MOVE INTO CENTRAL ALABAMA THIS
MORNING...IN WAVE ONE OF WHAT MAY BE A MULTI-WAVE ATTACK OF
CONVECTIVE COMPLEXES. WHILE ACTIVITY IS PRETTY STRONG THIS
MORNING...IT COULD GET EVEN STRONGER (OR SEVERE) IF CONDITIONS ARE
ABLE TO BECOME MORE UNSTABLE AS WE HEAD ON INTO THE AFTERNOON.
HIGH POPS (CATEGORICAL TO LIKELY) ARE IN ORDER FOR TODAY.
MODELS IN GENERAL AGREEMENT THAT THERE MAY BE A SHORT LULL IN THE
ACTIVITY SOMETIME THIS EVENING...BUT ANOTHER UPPER LEVEL IMPULSE
WILL LIKELY BRING IN MORE RAIN/STORMS LATER ON TONIGHT. MODELS
HAVE REALLY PUMPED UP THE POPS FOR TONIGHT...AND ITS REALLY HARD
TO GO AGAINST THAT.
FORECAST CONFIDENCE STARTS TO DECREASE DUE TO UNCERTAINTIES
ASSOCIATED WITH FRONTAL MOVEMENT AND IT ULTIMATE POSITION. GETTING
CONFLICTING SIGNALS ON HOW LONG IT WILL TAKE THE FRONT TO PUSH FAR
ENOUGH SOUTH TO BRING RAIN CHANCES DOWN TO CLIMO OR LOWER LEVELS.
TENDED TO FOLLOW THE NAM FOR NOW...WHICH SUGGESTS THE DEEPER
MOISTURE WILL PUSH SOUTH AND EASTWARD BY TUESDAY MORNING.
IN THE MIDDLE TO LONG TERM (BEYOND TUESDAY)...THE UPPER LEVEL
PATTERN REMAINS DOMINATED BY THE BIG RIDGE IN THE SOUTHERN
PLAINS/FOUR CORNERS AREA. WITH ALABAMA IN THE EASTERN SIDE OF THIS
RIDGE...AND A GENERAL NORTHWEST FLOW ALOFT OVER US...WE WILL HAVE
TO BE CAUTIOUS ABOUT MORE CONVECTIVE SYSTEMS COMING OUR WAY. WHILE
QUITE WARM...TEMPERATURES DONT SEEM TO BE TOO OUT OF HAND
CONSIDERING THE TIME OF YEAR.
/61/
&&
.AVIATION...12Z TAF DISCUSSION.
ACTIVE WEATHER PERIOD EXPECTED AS A COLD FRONT MOVES INTO AND
ACROSS THE NORTHERN SECTIONS. NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS EXPECTED AND SOME STORMS COULD BE SEVERE.
FOR TCL, BHM, EET AND ANB...THROUGH 16Z EXPECT CEILINGS 3000 TO
5000 FEET TO DEVELOP WITH ISOLATED SHOWERS AND THUNDERSTORMS. AFTER
16Z EXPECT MVFR CONDITIONS TO DEVELOP AS AREAL COVERAGE OF SHOWERS
AND STORMS INCREASE WITH TEMPORARY IFR CONDITIONS IN AND NEAR
STORMS.
FOR MGM AND TOI...ONSET OF PRECIPITATION SHOULD WAIT UNTIL EARLY
TO MID AFTERNOON AND PERSIST TO NEARLY 03Z. CEILINGS OF 10 KFT WILL
TRANSITION TO NEAR MVFR. WINDS SOUTHWESTERLY WITH VARIABILITY
WITHIN THUNDERSTORMS.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KSL
Hazardous weather outlook, Jul 5, 4:21 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 AM CDT SUN JUL 5 2009
ALZ011>015-017>050-061021-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
521 AM CDT SUN JUL 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AREA-WIDE THROUGH
10 PM TONIGHT. THE HIGHER LIKELIHOOD OF SEVERE STORMS DEVELOPING
WILL BE ACROSS THE NORTHERN SECTIONS THIS MORNING...THEN AREA-
WIDE THIS AFTERNOON AND EVENING. A COLD FRONT WILL MOVE SOUTHWARD
ACROSS THE NORTHERN HALF OF THE AREA. NUMEROUS TO WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT WILL
BE DAMAGING WINDS. IN ADDITION...WHERE STORMS PERSIST FOR ANY LENGTH
OF TIME...LOCALLY HEAVY RAIN WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON MONDAY AND
THEN ACROSS THE SOUTHERN SECTIONS ON TUESDAY AS A WEAK
BOUNDARY CONTINUES TO SLOWLY MOVE SOUTHWARD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THE PEAK HEATING HOURS. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED TODAY AND TONIGHT.
KSL
In the hours before
Special weather statement, Jul 5, 5:02 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CDT SUN JUL 5 2009
ALZ014-051145-
WINSTON-
602 AM CDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 645 AM CDT...
AT 601 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NEEDMORE...OR NEAR HALEYVILLE...MOVING EAST AT 35
MPH.
WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEEDMORE.
PEBBLE.
ASHRIDGE.
SIPSEY RIVER REC AREA.
GRAYSON.
MORELAND.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KSL
Special weather statement, Jul 5, 6:13 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CDT SUN JUL 5 2009
ALZ017-051315-
BLOUNT-
713 AM CDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 815 AM CDT...
AT 711 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NECTAR...OR 5 MILES WEST OF CLEVELAND...MOVING EAST
AT 35 MPH.
WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NECTAR.
CLEVELAND.
EASLEY.
ONEONTA.
HIGHLAND LAKE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KSL
Event by event
14 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Lamar
- When
- July 5, 7:43 AM CST
- Where
- Lamar County, 0.88 mi SSW of Moscow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.858, -88.107
Several trees were blown down on Moscow Road, near Sulligent.
Thunderstorm Wind, Lamar
- When
- July 5, 7:53 AM CST
- Where
- Lamar County, 3.09 mi NW of Crossville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.760, -88.040
Several trees were blown down on Old Highway 18, east of Vernon.
Lightning, Elmore
- When
- July 5, 11:40 AM CST
- Where
- Elmore County, 1.43 mi NE of North Elmore
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.584, -86.302
A female was struck by lightning on Bouldin Dam Road.
Hail, Lee
- When
- July 5, 12:20 PM CST
- Where
- Lee County, 2.15 mi SSW of Auburn
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.590, -85.480
Thunderstorm Wind, Coosa
- When
- July 5, 5:04 PM CST
- Where
- Coosa County, 3.16 mi ENE of Hissop
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 32.914, -86.098
Large trees were blown down and blocked CR-40. A power line was snapped in half, and a high voltage transformer was on the ground.
Thunderstorm Wind, Elmore
- When
- July 5, 5:11 PM CST
- Where
- Elmore County, 0.99 mi NNE of Millbrook
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.494, -86.366
A tree was blown down across Main Street, in the city of Millbrook near the post office.
Thunderstorm Wind, Elmore
- When
- July 5, 5:16 PM CST
- Where
- Elmore County, 0.23 mi N of Santuck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.633, -86.130
A few trees were blown down at Pierce Chapel Road and AL-9, in the Santuck community.
Thunderstorm Wind, Elmore
- When
- July 5, 5:22 PM CST
- Where
- Elmore County, 2.41 mi SSW of Martin Lake South
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.699, -85.969
Wind gusts estimated at 60 mph were reported about 2 miles northwest of the Red Hill community.
Thunderstorm Wind, Tallapoosa
- When
- July 5, 5:40 PM CST
- Where
- Tallapoosa County, 0.76 mi NE of East Tallasee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.537, -85.870
Trees were blown down on Oak Heights Road, on the east side of the city of Tallassee.
Thunderstorm Wind, Tallapoosa
- When
- July 5, 5:40 PM CST
- Where
- Tallapoosa County, 1.5 mi SSE of Hamlet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.980, -85.740
Several trees were blown down in Horseshoe Bend Military Park.
Thunderstorm Wind, Tallapoosa
- When
- July 5, 5:40 PM CST
- Where
- Tallapoosa County, 0.57 mi NNW of Newsite
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.037, -85.775
Wind gusts were estimated at 60 mph in the New Site community.
Thunderstorm Wind, Macon
- When
- July 5, 6:08 PM CST
- Where
- Macon County, 3.29 mi NNE of Hardaway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.321, -85.821
A few trees were blown down at CR-19 and CR-73, near the Hardaway community in Macon County.
Thunderstorm Wind, Chambers
- When
- July 5, 6:25 PM CST
- Where
- Chambers County, 0.17 mi SW of Langdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.818, -85.172
Several large tree limbs were blown down in Valley.
Thunderstorm Wind, Pike
- When
- July 6, 3:30 PM CST
- Where
- Pike County, 2.4 mi ENE of Olustee
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.960, -86.131
A mobile home was blown off its foundation, and 4 tree tops were broken, near the Briar Hill community.
Hail, Chilton
- When
- July 8, 12:43 PM CST
- Where
- Chilton County, 2.71 mi SW of Falakto
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.770, -86.630
Thunderstorm Wind, Chilton
- When
- July 8, 12:43 PM CST
- Where
- Chilton County, 2.71 mi SW of Falakto
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.770, -86.630
Numerous large tree limbs were blown down south of Clanton.
Hail, Shelby
- When
- July 8, 1:58 PM CST
- Where
- Shelby County, 1 mi S of Nelson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.216, -86.581
Hail, Elmore
- When
- July 8, 2:20 PM CST
- Where
- Elmore County, 2.3 mi S of Butts Mill
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.537, -85.976
Thunderstorm Wind, Shelby
- When
- July 9, 8:29 PM CST
- Where
- Shelby County, 3.07 mi S of Harpersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 33.286, -86.445
A large oak tree, and several other trees, were blown down on AL-76, northeast of Wilsonville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 5 to 31, 20092 deaths · 1 event
- Damaging Wind in Alabama, July 5, 2009$250,000 · 55 kt wind · 1 event
- Flash Flooding and Lightning Strike in Tennessee, July 5, 2009$110,000 · 3 events
- Damaging Winds in Tennessee, July 5, 2009$100,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 5, 2009$81,000 · 54 kt wind · 5 events
- Damaging Winds in South Carolina, July 5, 2009$53,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 5, 2009EF0 · 16 events
- Hail and Damaging Winds in Texas, July 5, 2009$16,000 · 55 kt wind · 5 events
- Heavy Rain in Arkansas, July 5 to 30, 200911 events
- Hail in Colorado, July 5, 20091.5 in hail · 8 events
- Tornado and Hail in Colorado, July 5, 2009EF0 · 8 events
- Hail and Damaging Winds in New Mexico, July 5, 2009$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191185, 191184, 191186, 191187, 191191, 191192, 191193, 191194, 191196, 191198, 191199, 191202, 191203, 191205, 191206, 191208, 191209, 191213, 191214.